Side effects of medications








Parkinson39s UK - Side effects of Parkinson39s drugs

10/21/2014
06:34 | Author: Chloe Allen

Side effects of medications
Parkinson39s UK - Side effects of Parkinson39s drugs

All prescribed drugs can have potential side effects, including those used to treat Parkinson's. Many people find their Parkinson's medication works very well.

Free publications on all aspects of Parkinson's Share this.

The following can also be side effects of some Parkinson's medication:

These movements can affect your arms, legs, head or your whole body.

Parkinson's UK is the operating name of the Parkinson's Disease Society of the United Kingdom A registered charity in England and Wales and in Scotland (SC037554).

Many people find their Parkinson's medication works very well when they start taking it, but this may change over time and side effects can develop.

If you suddenly stop taking dopamine agonists, this can lead to dopamine agonist withdrawal syndrome, which can cause symptoms such as depression, anxiety or pain.

Some people's side effects will have a big impact on their lives and have to be kept under control along with the symptoms.

For many people with advanced Parkinson's, drugs may start to be reduced if side effects outweigh the benefits of taking medication.

To check what side effects your medication may have, read the information leaflet that comes inside the packet.

If you've been taking Parkinson's medication for some time, you are more likely to experience some of the following side effects.

You may not experience them, but it's useful to know about them. Don't be afraid if your specialist ls you about the side effects of medication.

Changing or adding to your medication might help, and your specialist or Parkinson's nurse will be able to look into this.

It's important to seek help from your specialist or Parkinson's nurse as soon as you can.

We've listed some side effects in our information about individual Parkinson's drugs:

If you experience side effects from your Parkinson's medication, you shouldn't stop taking it without guidance from your specialist or Parkinson's nurse.

Speak to your specialist or Parkinson's nurse for advice.

But if some of the drugs are reduced, you may find you get the benefits of the remaining ones, rather than the side effects.

It's important to speak to your specialist, Parkinson's nurse or pharmacist if you notice anything unusual.

Sometimes the effects of wearing off can happen quickly and there will be a sudden change between being 'on' and 'off'.

Some things you think are symptoms of Parkinson's may actually be side effects of medication.

It may be that the person having side effects such as hallucinations and delusions or impulsive and compulsive behaviour does not realise they are experiencing them.

This is called 'on' time. When Parkinson's medication is working well, Parkinson's symptoms will be well-controlled.

It's important to speak to your specialist, Parkinson's nurse (if you have one) or pharmacist if you notice anything unusual.

All prescribed drugs can have potential side effects, including those used to treat Parkinson's.

Helpline: 0808 800 0303.

These are uncontrollable, often jerky movements that you do not intend to make. Some people who have been taking levodopa for some time experience involuntary movements (dyskinesia).

Wearing off and involuntary movements information sheet.

If you're a carer of someone with Parkinson's, medication side effects can be difficult and tiring to cope with.

As Parkinson's progresses, some people find that a dose doesn't last as long as it used to. This is called wearing off.

When symptoms are not well-controlled and don't respond to medication, this is called being 'off'.

Any withdrawal from Parkinson's drugs needs to be done in a tapered way, under the supervision of a health professional.

Comments (0)